My Blue Dots Blog

Radiotherapy and Green Tea

Radiotherapy and Green Tea

January 21, 2015

Background:

Radiation-induced discomfort is frequently observed during pelvic radiotherapy. This study was performed to determine the effect of a green tea tablet to reduce the incidence of radiation-induced diarrhea and vomiting in patients with abdomen and pelvic malignancy.

Materials and Methods:

This randomized controlled clinical trial recruited 42 patients with abdomen and pelvic malignancy considered for treatment with 50 Gy radiotherapy, randomly assigned to the green tea tablet 450 mg (n = 21) or placebo group (n = 21) for 5 weeks. Acute gastrointesinal complications (Diarrhea and vomiting) were weekly assessed using Common Toxicity Criteria of the National Cancer Institute version 3.0 and functional living index emesis, respectively. Two-sample t-tests, Pearson’s Chi-square, Mann-Whitney U-test, and Friedman were used for analysis.

Results:

There was a significant difference in frequency of reported diarrhea between two groups of study at the end of study (P < 0.002). About 81% of patients in green tea group reported no history of diarrhea at week 5. The treatment group have reported no history of severe diarrhea during radiotherapy. There was no significant difference between two groups of study in frequency of vomiting throughout the study, but 9.5% of cases in placebo group showed severe vomiting.

Conclusion:

Green tea contains a high concentration of catechins could be effective in decreasing the frequency and severity of radiotherapy induced diarrhea. Green tea (450 mg/day) could be considered to be a safe for prevention diarrhea and vomiting in patients undergoing pelvic or abdomen radiotherapy.

Article Source:

Emami, H., Nikoobin, F., Roayaei, M., & Ziya, H. R. (2014). Double-blinded, randomized, placebo-controlled study to evaluate the effectiveness of green tea in preventing acute gastrointestinal complications due to radiotherapy. Journal of Research in Medical Sciences : The Official Journal of Isfahan University of Medical Sciences19(5), 445–450.